St John’s wort causes most drug interactions, finds review

BMJ 2012; 345 doi: http://dx.doi.org/10.1136/bmj.e7295 (Published 29 October 2012)
Cite this as: BMJ 2012;345:e7295

Get access to this article and all of bmj.com for the next 14 days

Sign up for a 14 day free trial today

Access to the full text of this article requires a subscription or payment. Please log in or subscribe below.

  1. Lilian Anekwe
  1. 1BMJ Evidence Centre

Warfarin, insulin, aspirin, digoxin, and ticlopidine had the greatest number of reported interactions with herbal and dietary supplements, a systematic review of 85 studies has found.

Most problems were caused by ingredients such as St John’s wort, magnesium, calcium, iron, and ginkgo, says the review in the International Journal of Clinical Practice.1 Each of these has been documented to interact with 147, 102, 75, 71, and 51 individual drugs respectively.

Researchers …

Get access to this article and all of bmj.com for the next 14 days

Sign up for a 14 day free trial today

Access to the full text of this article requires a subscription or payment. Please log in or subscribe below.

Article access

Article access for 1 day

Purchase this article for £20 $30 €32*

The PDF version can be downloaded as your personal record

* Prices do not include VAT

THIS WEEK'S POLL